Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 5, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 10, 2016, 10:07 AM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2016, 10:07 AM CDT (15:07 UTC)
- Expired
- Jul 10, 2016, 6:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 39 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082 WHUS43 KDLH 101507 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1007 AM CDT SUN JUL 10 2016 DEFAULT OVERVIEW SECTION MNZ037-102300- /O.NEW.KDLH.BH.S.0005.160710T1507Z-160710T2300Z/ CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE BEACHES OF...DULUTH 1007 AM CDT SUN JUL 10 2016 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 6:54 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 10, 6:54 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Duluth MN 654 AM CDT SUN JUL 10 2016 .SHORT TERM...(Today through Monday) Issued at 427 AM CDT Sun Jul 10 2016 An MCS continued to impact The area from Pine River through the Brainerd Lakes toward Cloquet and the Interstate 35 corridor early this morning and it will continue to move slowly east this morning into northwest Wisconsin. Strong winds were developing just behind this MCS with several observations reporting gusts of 45 to 55 mph just as the main area of precipitation moves off. We issued a wind advisory for Crow Wing...Aitkin...and Cass counties for those winds and may have to expand toward the east. The Northland will continue to be under a weak ridge aloft today with it moving off to the east tonight allowing southwest flow to develop. The ridge will be moved east by a deeper upper low that is forecast into central Montana by 12Z Monday. As warm air and moisture advection continue today, the instability will increase across most of the Northland. There is uncertainty in how much new development will occur today behind the ongoing convection. Given persistent warm air/moisture advection and dropping instability, we kept POPS through much of the day. We do have a period this morning with low or no POPS over portions of northern Minnesota, but increase them late morning into the afternoon. There is a possibility a severe storm could develop this afternoon but the more likely scenario will be for those to hold off until tonight. A LLJ of 40 to 50 knots will develop tonight and the stability will fall even further. Severe storms will be possible tonight across much of the Northland with much of northern Minnesota having the best chance. In addition to the severe threat, heavy rain will also be possible and could lead to some flash flooding. As the upper low moves toward the Northern Plains on Monday a surface low will extend from southern Manitoba through the Northern Plains. Morning convection will likely be occurring and it could be severe. After that moves off it will be very warm and muggy. We expect highs into the eighties with surface dewpoints around 70. A very unstable airmass will be in place. Although the best forcing is off to the west through most of the day, enough forcing will present to keep the threat for strong to severe storms going through the day. 850MB winds from 40-50 knots will continue through the day and will create favorable shear and all modes of severe weather will be possible. .LONG TERM...(Monday night through Saturday) Issued at 427 AM CDT Sun Jul 10 2016 Hot and humid for the beginning of the work week, then cooler mid to late week following a strong upper level low exiting the region and northwest flow persisting through Saturday. Strong to severe thunderstorms capable of producing gusty winds and very heavy rainfall rates will be ongoing Monday night across northern Minnesota, continuing into northwest Wisconsin on Tuesday. After Tuesday there will be chances for light rain showers and possibly an isolated thunderstorm towards the weekend, but these storms will not be severe. On the synoptic scale a mature low will track east across southern Manitoba into northwest Ontario late Monday into early Wednesday. Ahead of the low very warm and moist air will be advected into the Northland resulting in a warm day Tuesday ahead of the cold front passage Tuesday/Tuesday night. Ahead of the cold front strong to severe thunderstorms are expected to be ongoing through Tuesday night, with a strong (~50kt) low level jet combined with at least moderate instability (1500-2500 j/kg MUCAPE)and sufficient deep layer resulting in a favorable environment for training thunderstorms overnight. Added an area of "heavy rain" mention to the forecast across a broad area of east-central and northeast Minnesota where heavy rain could lead to flash flooding, but the area under greatest threat for these heavy rain rates will continue to refined - there still exists some spatial and temporal differences in the large-scale pattern run to run and model to model. Tuesday will be windy across northern Minnesota as the cold front moves through. Wind field aloft will be very strong through the entire column, with gusts to 40+ knots possible as skies clear and deep mixing to ~700mb occurs. With the upper low still in southeast Manitoba on Tuesday and these winds out of the southwest, temperatues aloft will not yet be all that cooler, so don't expect much in the way of post-frontal showers until Wednesday into Thursday when the low lifts northeast and cooler air moves in aloft in the northwest flow that develops. Later in the week into next weekend the upper level pattern seems to slow down. The upper low responsible for the active first half of the week gradually weakens as it lifts northeast while another upper low begins to deepen over Hudson Bay. Meanwhile to the west a mid- level ridge begins to develop across the Rockies Friday, slowly moving east into the high plains on Saturday. This will result in continued northwest flow with a gradual warming trend. A few mid- level shortwave impulses will move across this northwest flow resulting in chances for light rain showers and a few isolated thunderstorms given weak instability. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 654 AM CDT Sun Jul 10 2016 Low confidence in the aviation forecast for the next 24 hours, but in general expect lowering ceilings with a chance for showers and storms through parts of the TAF period at all TAF sites. The showers across east-central MN this morning will gradually approach HYR, lowering ceilings to MVFR, before dissipating. Then this afternoon and/or this evening, another round of showers and storms will develop. The evolution of storms overnight remains difficult to pin down - there will likely be storms at some or all TAF sites late today/tonight, but the precise location and timing is a challenge to forecast today. Overnight in areas that don't have storms ongoing, patchy fog is possible, especially after midnight. Generally light winds through the period out of the southeast, except at DLH where a more easterly wind is expected. Ceilings/visibility at DLH is particularly tough today, with the RAP and LAMP strongly suggesting a period of IFR ceilings this morning through the afternoon, while other guidance is less pessimistic. Kept the ceilings MVFR for now, but IFR ceilings will be possible at times today due to the east winds off Lake Superior interacting with the very moist low levels in place today. && .PRELIMINARY POINT TEMPS/POPS... DLH 72 64 86 66 / 50 40 30 80 INL 74 67 87 64 / 30 60 50 70 BRD 80 70 87 65 / 40 40 40 70 HYR 78 69 87 71 / 90 40 20 70 ASX 79 66 90 70 / 60 40 20 60 && .DLH Watches/Warnings/Advisories... WI...None. MN...Wind Advisory until 7 AM CDT this morning for MNZ025-033>036. LS...None. && SHORT TERM...Melde LONG TERM...JJM AVIATION...JJM
Hazardous weather outlook, Jul 10, 6:58 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 658 AM CDT SUN JUL 10 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 658 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A 1 TO 2 HOUR PERIOD OF GUSTY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE THIS MORNING FROM CROW WING COUNTY EAST TO THE TWIN PORTS AND SOUTH THROUGH THE INTERSTATE 35 CORRIDOR. THESE WINDS WILL OCCUR JUST ON THE BACK SIDE OF A DEPARTING AREA OF RAIN AND STORMS. A SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON ACROSS THE NORTHLAND BUT A BETTER CHANCE FOR SEVERE STORMS WILL OCCUR TONIGHT WITH CHANCES HIGHEST OVER NORTHERN MINNESOTA. LARGE HAIL...DAMAGING WIND...AND HEAVY RAIN...POSSIBLY LEADING TO FLASH FLOODING...WILL BE THE THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR MORE SEVERE STORMS MONDAY INTO MONDAY NIGHT. SEVERE STORMS MAY BE ONGOING MONDAY MORNING OVER PORTIONS OF THE NORTHLAND. MORE SEVERE STORMS ARE EXPECTED TO DEVELOP MAINLY OVER NORTHEAST MINNESOTA MONDAY AFTERNOON OR EARLY EVENING MOVING INTO NORTHWEST WISCONSIN OVERNIGHT. LARGE HAIL...DAMAGING WIND...AND HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING WILL BE THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE. STRONG STORMS WILL REMAIN POSSIBLE INTO TUESDAY OVER NORTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 658 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TODAY AND ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH EARLY TUESDAY WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE...ESPECIALLY LATE MONDAY INTO MONDAY NIGHT. ON TUESDAY GUSTY SOUTH TO SOUTHWEST WINDS COULD RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Jul 10, 4:57 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
457 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM NON-TSTM WND GST 7 WSW PINE RIVER 46.69N 94.54W
07/10/2016 E50 MPH CASS MN TRAINED SPOTTER
ESTIMATED WIND GUSTS GREATER THAN 50 MPH.
WIND BROKE SCREEN DOOR ON HOUSE.
&&
NWS DULUTHLocal storm report, Jul 10, 5:01 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
501 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM NON-TSTM WND GST 7 WSW PINE RIVER 46.69N 94.54W
07/10/2016 E50 MPH CASS MN TRAINED SPOTTER
ESTIMATED WIND GUSTS GREATER THAN 50 MPH.
WIND BROKE SCREEN DOOR ON HOUSE. CORRECTED
TIME OF REPORT.
&&
NWS DULUTHLocal storm report, Jul 10, 5:09 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
509 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM NON-TSTM WND GST 3 W SCHLEY 47.37N 94.48W
07/10/2016 M36 MPH CASS MN MESONET
MNDOT RWIS STATION 2 W SCHLEY.
1255 AM NON-TSTM WND GST 6 NNW WALKER 47.16N 94.65W
07/10/2016 M39 MPH CASS MN AWOS
.
0244 AM NON-TSTM WND GST 1 ENE LONGVILLE 46.99N 94.20W
07/10/2016 M51 MPH CASS MN AWOS
0255 AM NON-TSTM WND GST HILL CITY 46.99N 93.60W
07/10/2016 M54 MPH AITKIN MN MESONET
0307 AM NON-TSTM WND GST 2 S HILL CITY 46.96N 93.60W
07/10/2016 E51 MPH AITKIN MN MESONET
RAWS SITE HCYM5.
0338 AM NON-TSTM WND GST 7 WSW PINE RIVER 46.69N 94.54W
07/10/2016 E50 MPH CASS MN TRAINED SPOTTER
ESTIMATED WIND GUSTS GREATER THAN 50 MPH.
WIND BROKE SCREEN DOOR ON HOUSE. CORRECTED
TIME OF REPORT.
0413 AM NON-TSTM WND GST 1 ENE PINE RIVER 46.73N 94.38W
07/10/2016 M43 MPH CASS MN AWOS
.
0430 AM NON-TSTM WND GST 5 S EMILY 46.69N 93.95W
07/10/2016 M34 MPH CROW WING MN MESONET
MNDOT RWIS STATION 4 S EMILY.
0453 AM NON-TSTM WND GST 3 NE JENKINS 46.68N 94.29W
07/10/2016 M34 MPH CROW WING MN MESONET
CWOP STATION 2 NE JENKINS.
&&
NWS DULUTH MN
IRIS SYSTEMSpecial weather statement, Jul 10, 6:47 AM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 647 AM CDT SUN JUL 10 2016 MNZ034>038-101330- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE- INCLUDING THE CITIES OF...BRAINERD...HILL CITY...AITKIN... DULUTH...PINE CITY...HINCKLEY 647 AM CDT SUN JUL 10 2016 ...A PERIOD OF GUSTY WINDS THIS MORNING... A 1 TO 2 HOUR PERIOD OF GUSTY WINDS IS STILL EXPECTED TO OCCUR THIS MORNING ON THE EDGE OF AN AREA OF RAIN AND A FEW THUNDERSTORMS. WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH GUSTS TO 45 MPH. WIND SPEEDS LIKE THIS COULD KNOCK DOWN BRANCHES AND DAMAGED OR WEAKENED TREES ONTO POWER LINES CAUSING SPORADIC POWER OUTAGES. THE BRAINERD LAKES...AITKIN...MILLE LACS...AND LIBBY AREAS CAN EXPECT THESE WINDS THROUGH 9 AM. THE AREA FROM THE TWIN PORTS...MOOSE LAKE...TO PINE CITY MAY SEE THESE STRONGER WINDS AFTER 8 AM. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:33 AM CDT | Special Weather Statement | DLH | Crow Wing | 42 min |
| Jul 10, 1:17 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| Jul 10, 2:42 AM CDT | Special Weather Statement | DLH | Crow Wing | 18 min |
| Jul 10, 3:28 AM CDT | Wind Advisory | DLH | Aitkin, Cass, Crow Wing | 4 hr |
| Jul 10, 9:11 AM CDT | Small Craft Advisory | DLH | 9 hr |
Nearby
Beach Hazards Statements in Minnesota, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.